Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Dodge City, KS

May 8, 1996Stafford County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 8, 1996, 7:24 PM CDT for Stafford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1996, 7:24 PM CDT (00:24 UTC)
Expired
May 8, 1996, 10:30 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090026
FFWDDC
KSC185-090330-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN STAFFORD COUNTY
 
AT 720 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN HAVE PERSISTED OVER SOUTHERN STAFFORD COUNTY FROM NEAR ZENITH
TO 3 MILES SOUTH OF ST JOHN. LOCAL REPORTS OF VERY RAIN...LOCAL CURB TO
CURB FLOWING WATER...ALONG WITH DOPPLER RADAR PRECIPITATION ESTIMATES
IN EXCESS OF FOUR INCHES HAVE OCCURRED. THESE STORMS ARE EXPECTED TO
CONTINUE OVER SOUTHERN STAFFORD COUNTY WITH ADDITIONAL RAIN OF ONE TO
TWO INCHES POSSIBLE. LOCAL FLOODING IS PROBABLE IN AREAS RECEIVING THE
HEAVY RAIN...ALONG WITH A RAPID RISE OF THE NORTH FORK OF THE NINNESCAH
RIVER. PERSONS NEAR THIS AREA SHOULD TAKE APPROPRIATE PRECAUTIONS NOW.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS
THE ROADWAYH.  NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL
ONE... ON FOOT.
 
RUTHI/NICHOLS
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:39 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 8, 3:39 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED MAY 8 1996

NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC
FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION
AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM.
SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST
SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH
THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850
TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC
FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS
LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE
OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON
THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS
SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER.
GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~
DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT.

DDC  060/089 056/070 048 103
GCK  058/090 055/071 046 003
EHA  058/092 057/072 048 002
LBL  060/091 056/071 047 003
HYS  060/088 054/067 043 103
P28  065/090 061/073 050 303

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:00 PM CDTSevere Thunderstorm WarningDDCStafford45 min
May 8, 7:07 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
May 8, 7:41 PM CDTSevere Thunderstorm WarningDDCStafford64 min
May 8, 7:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min
May 8, 8:48 PM CDTTornado WarningDDCEdwards32 min
May 8, 8:58 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
May 8, 9:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford56 min
May 8, 9:43 PM CDTFlash Flood WarningDDCEdwards4 hr
May 8, 10:00 PM CDTTornado WarningDDCPratt30 min
May 8, 10:20 PM CDTFlash Flood WarningDDCStafford3 hr
May 8, 10:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
May 9, 5:26 PM CDTSevere Thunderstorm WarningDDCComanche49 min
May 9, 6:00 PM CDTSevere Thunderstorm WarningDDCBarber50 min
May 9, 6:32 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 9, 6:42 PM CDTSevere Thunderstorm WarningDDCComanche33 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.